Alert archive / Montana / Flood Watches in 2014
Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at May 21, 2014, 11:09 AM MDT for Flathead County, Missoula County, Ravalli County, Montana. It took effect at May 21, 2014, 12:00 PM MDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 11:09 AM MDT (17:09 UTC)
- In effect from
- May 21, 2014, 12:00 PM MDT
- Expired
- May 25, 2014, 2:13 PM MDT
- In force
- 4 days
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Flathead County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 11 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560 WGUS65 KMSO 211709 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1109 AM MDT WED MAY 21 2014 MTC063-081-221715- /O.NEW.KMSO.FA.A.0002.140521T1800Z-140524T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA-RAVALLI- 1109 AM MDT WED MAY 21 2014 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WATCH FOR THE BITTERROOT RIVER IN WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...MISSOULA AND RAVALLI. * THROUGH SATURDAY AFTERNOON * WARM TEMPERATURES FORECAST FOR THE REST OF THIS WEEK AND INTO THE WEEKEND WILL CONTINUE TO MELT SNOW FROM ABOVE NORMAL SNOWPACK IN THE BITTERROOT AND SAPPHIRE MOUNTAIN RANGES. THE SNOWMELT RUNOFF WILL CONTINUE TO FEED THE BITTERROOT RIVER AND EVENTUALLY BRING THE RIVER TO FLOOD LEVELS BY FRIDAY OR SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
6 follow-up statements
237 WGUS65 KMSO 221705 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1105 AM MDT THU MAY 22 2014 MTC063-081-231715- /O.CON.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA-RAVALLI- 1105 AM MDT THU MAY 22 2014 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...MISSOULA AND RAVALLI. * THROUGH SATURDAY AFTERNOON * WARM DAYTIME AND NIGHTTIME TEMPERATURES FOR THE REST OF THIS WEEK AND INTO THE WEEKEND WILL CONTINUE TO ACCELERATE THE MELTING OF SNOW FROM AN ABOVE NORMAL SNOWPACK IN THE BITTERROOT AND SAPPHIRE MOUNTAIN RANGES. THIS RUNOFF WILL FEED THE BITTERROOT RIVER AND EVENTUALLY BRING IT TO FLOOD LEVELS BY FRIDAY OR SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
853 WGUS65 KMSO 222232 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 432 PM MDT THU MAY 22 2014 MTC063-081-232100- /O.CON.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA-RAVALLI- 432 PM MDT THU MAY 22 2014 ...FLOOD WATCH REMAINS IN EFFECT FOR THE BITTERROOT RIVER THROUGH SATURDAY AFTERNOON... THE FLOOD WATCH CONTINUES FOR * THE BITTERROOT RIVER IN WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...MISSOULA AND RAVALLI. * THROUGH SATURDAY AFTERNOON * WARM DAYTIME AND NIGHTTIME TEMPERATURES FOR THE REST OF THIS WEEK AND INTO THE WEEKEND WILL CONTINUE TO ACCELERATE THE MELTING OF SNOW FROM AN ABOVE NORMAL SNOWPACK IN THE BITTERROOT AND SAPPHIRE MOUNTAIN RANGES. THIS RUNOFF WILL FEED THE BITTERROOT RIVER AND EVENTUALLY BRING IT TO FLOOD LEVELS BY FRIDAY OR SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
183 WGUS65 KMSO 232055 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 255 PM MDT FRI MAY 23 2014 MTC063-081-242100- /O.CON.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA-RAVALLI- 255 PM MDT FRI MAY 23 2014 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON... THE FLOOD WATCH CONTINUES FOR * THE BITTERROOT AND CLARK FORK RIVERS IN WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...MISSOULA AND RAVALLI. * THROUGH SATURDAY AFTERNOON * SNOW MELT WILL CONTINUE TO PRODUCE ADDITIONAL RISES ON THE BITTERROOT RIVER...EVENTUALLY BRINGING THE BITTERROOT AT MISSOULA AND DARBY TO OR NEAR FLOOD LEVELS THIS WEEKEND. * ADDITIONAL RISES ARE ALSO EXPECTED ON THE CLARK FORK RIVER ABOVE MISSOULA AND IT WILL APPROACH FLOOD STAGE BY MONDAY. * AT THIS TIME ONLY MINIMAL IMPACTS ARE ANTICIPATED ON BOTH THE BITTERROOT AND CLARK FORK RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
776 WGUS65 KMSO 241647 AAA FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 1047 AM MDT SAT MAY 24 2014 MTC081-241800- /O.CAN.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RAVALLI- 1047 AM MDT SAT MAY 24 2014 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA HAS BEEN CANCELLED. PORTIONS OF THE BITTERROOT RIVER ARE NOW IN A FLOOD WARNING. PLEASE CONSULT WWW.WEATHER.GOV/MISSOULA FOR MORE INFORMATION. $$ MTC063-252200- /O.EXT.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 1047 AM MDT SAT MAY 24 2014 ...FLOOD WATCH NOW IN EFFECT THROUGH SUNDAY AFTERNOON... THE FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTY...MISSOULA. * THROUGH SUNDAY AFTERNOON. * SNOW MELT WILL CONTINUE TO PRODUCE ADDITIONAL RISES ON THE CLARK FORK RIVER ABOVE MISSOULA THROUGH THE WEEKEND. THE RIVER IS FORECAST TO RISE JUST SLIGHTLY ABOVE FLOOD STAGE BY MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
249 WGUS65 KMSO 242147 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 347 PM MDT SAT MAY 24 2014 MTC029-252200- /O.EXA.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 347 PM MDT SAT MAY 24 2014 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE * FLOOD WATCH TO INCLUDE A PORTION OF NORTHWEST MONTANA... INCLUDING THE FOLLOWING COUNTY...FLATHEAD. * THROUGH SUNDAY AFTERNOON * THE FLATHEAD RIVER AT COLUMBIA FALLS CONTINUES TO RISE THIS AFTERNOON DUE TO A COMBINATION OF SNOW MELT AND RELEASES FROM HUNGRY HORSE DAM. THE RIVER IS EXPECTED TO CREST EARLY THIS EVENING AS HUNGRY HORSE DAM HAS SIGNIFICANTLY CUT THE OUTFLOW, HOWEVER IT IS POSSIBLE THAT THE RIVER WILL RISE BRIEFLY TO THE FLOOD STAGE OF 14.0 FEET BEFORE DROPPING OFF OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ MTC063-252200- /O.CON.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 347 PM MDT SAT MAY 24 2014 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTY...MISSOULA. * THROUGH SUNDAY AFTERNOON * SNOW MELT WILL CONTINUE TO PRODUCE ADDITIONAL RISES ON THE CLARK FORK RIVER ABOVE MISSOULA THROUGH THE WEEKEND. THE RIVER IS FORECAST TO RISE JUST SLIGHTLY ABOVE FLOOD STAGE BY MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
761 WGUS65 KMSO 252013 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 213 PM MDT SUN MAY 25 2014 MTC029-063-252115- /O.CAN.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-MISSOULA- 213 PM MDT SUN MAY 25 2014 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 21, 3:30 AM MDT, 7 hours 39 minutes earlier.
Area forecast discussion, May 21, 3:30 AM MDT, 7 hours 39 minutes before
Area Forecast Discussion National Weather Service Missoula MT 330 AM MDT Wed May 21 2014 .DISCUSSION... The warming trend continues today with high temperatures rising to almost 10 degrees above the seasonal average. The low pressure system over Nevada will continue to move south but will still have enough influence in Lemhi County Idaho and southwest Montana for showers and a few thunderstorms this afternoon. The rest of north central Idaho and western Montana will have pristine spring weather. Thursday is forecast to be very similar to today but with even warmer temperatures. Southwesterly flow will begin to develop on Friday so temperatures will be a little cooler and showers will return to north central Idaho and northwest Montana. Increased snow melt due to the warm temperatures today through Friday will increase river flows and most rivers are forecast to peak during this weekend. A broad, yet relatively weak Pacific storm system is anticipated to move across the Northern Rockies during this weekend, reintroducing cool temperatures, as well as showers and thunderstorms to the region. Model guidance are in basic agreement with southwesterly flow aloft developing across the Inland Pacific Northwest Monday through Wednesday next week. Considering that a relatively vigorous Pacific jet stream is likely to accompany this scenario, some relatively strong thunderstorms are possible Monday and/or Tuesday. Confidence in strong storms is somewhat low at this time. Despite relatively cool daytime temperatures early next week, rivers will remain high. && .AVIATION...North central Idaho and western Montana will fall between weather systems today resulting in light winds through the profile and limited cloud cover. The low south of the region will still have an effect on Lemhi Country Idaho and into southwest Montana where showers and thunderstorms are possible this afternoon. KSMN has the best chances to see impacts from these showers into this evening. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Kitsmiller/Zumpfe Aviation...Kitsmiller Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.